MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 7/16 GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. 7/16 GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674071
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/27/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during surgery, the tip 7/16 guide bolt cross-threaded into the nail resulting in not being able to release the nail from the intertan drill guide.Surgery was completed by using a competitor device.Surgery was not significantly delayed.Patient was not harmed.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms no relevant clinical information was provided for inclusion in this investigation.Based on the information provided, the reported connection issue occurred during use outside of the patient.Per report, a competitor¿s device was used to complete the procedure without a significant delay.Since it was reported there was no harm to the patient, no further clinical/medical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device is lodged together with its mating component and cannot be removed, rendering the device inoperable.The clinical/medical evaluation concluded that no relevant clinical information was provided for inclusion in this investigation.Based on the information provided, the reported connection issue occurred during use outside of the patient.Per report, a competitor¿s device was used to complete the procedure without a significant delay.Since it was reported there was no harm to the patient, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Potential probable causes could include but are not limited to assembly issue, procedural/user error, and unclear user instructions.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
7/16 GUIDE BOLT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11699934
Report Number1020279-2021-03268
Device Sequence Number3481332
Product Code HSB
UDI-Device Identifier03596010560643
UDI-Public03596010560643
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71674071
Device Catalogue Number71674071
Device Lot Number20GT39859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2021
Initial Date Received by Manufacturer 03/27/2021
Supplement Date Received by Manufacturer05/20/2021
08/17/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date05/21/2021
08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;